Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 30, 2003, 6:35 PM CDT for Bureau County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2003, 6:35 PM CDT (23:35 UTC)
- Expired
- May 30, 2003, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Bureau County, IL
The radar
The Quad Cities radar (KDVN), 102 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 3:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2273 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
747
WUUS53 KDVN 302335
SVRDVN
ILC011-310015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 PM CDT FRI MAY 30 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUREAU COUNTY IN NORTH CENTRAL ILLINOIS
* UNTIL 715 PM CDT
* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
NORTHWEST OF SHEFFIELD...OR 13 MILES NORTH OF KEWANEE...MOVING EAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
MANLIUS BY 640 PM CDT.
WYANET BY 645 PM CDT.
PRINCETON BY 655 PM CDT.
DOVER BY 700 PM CDT.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHWESTERN ILLINOIS.
LAT...LON 4132 8918 4133 8927 4126 8935 4132 8981
4151 8983 4146 8917
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:00 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 30, 3:00 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT FRI MAY 30 2003 ...WE WILL BE TAKING A 21Z SOUNDING IN SUPPOR OF BAMEX... STRONG SURFACE LOW OVER NORTH CENTRAL WI AT 18Z. SURFACE TROUGH EXTENDS SOUTH THROUGH NERN INTO SOUTH CENTRAL IA. BEHIND TROUGH TEMPS HAVE CLIMBED TO NEAR 90 OVER CENTRAL AND WRN IA. LEADING EDGE OF COOLER AIR AND STRONGER WIND FIELD WAS JUST ENTERING NORTHWEST IA. SURFACE LOW WAS ASSOCTIATED WITH POTENT H5 TROUGH THAT WAS JUST CROSSING THE US/CANADIAN BORDER NR KINL AT 12Z. AFTER INITIAL ELEVATED CONVECTION EARLY THIS MORNING...PCPN HAS BEEN NIL...OTHER THAN NR VORT CENTER OVER NRN MN AND WI. HOWEVER...AIRMASS OVER ERN IA/NRN IL IS STARTING TO DESTABALIZE WITH 19Z LAPS CAPES RANGING FROM AROUND 2000 J/KG IN NE MO TO AROUND 1200 J/KG IN NW IL. LOOKING OUT THE WINDOW...CU IS DEVELOPING...BUT HAS NIL VERTICAL EXTENT. WILL HAVE TO WAIT AND SEE IF CONVERGENCE NR SURFACE TROF TO THE W WILL PROVIDE ENOUGH KICK TO GET CONVECTION GOING FROM THE MS RIVER E INTO THE EARLY EVENING HOURS. IF CONVECTION GOES...THEN THERE IS ENOUGH LOW LEVEL SHEAR TO SUPPORT SUPERCELL DEVELOPMENT. A WIND ADVISORY WILL BE ISSUED FOR THE NORTHERN HALF OF THE CWA THIS EVENING. STRONGER SURFACE PRESSURE GRADIENT WILL REACH NW CWA EARLY THIS EVENING THEN SPREAD E INTO NORTHERN ILLINOIS. STRONGEST WINDS WILL BE SUPPORTED BY DEEP MIXING EARLY ON...THEN WINDS SHOULD SUBSIDE SOME BY MIDNIGHT AS LOW LEVELS COOL...REDUCING MOMENTUM TRANSFER. SHRA/TSRA NR VORT CENTER ENTERING NRN WI THIS AFTERNOON SHOULD STAY N AND E OF CWA BASED ON TRACK OF THE VORT...SO WILL KEEP THE OVERNIGHT HOURS DRY. MAV TMPS LOOK REASONABLE FOR OVERNIGHT LOWS. SATURDAY THROUGH SUNDAY AFTERNOON WILL BE DRY AND COOL WITH HIGH PRESSURE SETTLING IN OVER AREA. THE COOLEST TEMPS WILL BE REALIZED SUNDAY MORNING. MID 40S OVER SOUTHERN CWA WILL BE CLOSE TO RECORD LOWS AT KBRL /44 1972/. OTHER RECORDS...IN THE MID/UPPER 30S OVER CENTRAL AND NRN CWA...WILL BE A CATEGORY OR TWO BELOW EXPECTED MINS. GFS MOVES ANOTHER WEAK SYSTEM THROUGH CWA SUNDAY NIGHT AND MONDAY AND WILL CONTINUE MENTION OF TSRA. AT THIS TIME IT LOOKS LIKE THE BEST CHANCE WILL BE SOUTH WITH GFS TRACKING SURFACE LOW/INVERTED TROUGH THROUGH MO. IN THE EXTENDED LONGRANGE MODELS CONTINUE TO POINT TOWARD A BROAD MID LEVEL TROUGH INTENSIFYING OVER THE CENTRAL U.S. THROUGH THE PERIOD. THE GFS IS THE MOST AGRESSIVE CLOSING OFF AN H5 LOW OVER NRN IL BY FRIDAY. ALL THIS POINTS TO COOLER THAN NORMAL WX. TIMING ISSUES MAKE IT DIFFICULT TO PIN DOWN PCPN THREATS TO PARTICULAR DAY AND WILL HAVE TO CARRY LOW CHANCE POPS THROUGH THE PERIOD. DVN... IA...WIND ADVISORY THIS EVENING ALONG AND NORTH OF INTERSTATE 80. IL...WIND ADVISORY THIS EVENING ALONG AND NORTH OF INTERSTATE 80. MO...NONE. DLF
Hazardous weather outlook, May 30, 11:20 AM CDT, 7 hours 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-311000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1120 AM CDT FRI MAY 30 2003 ...STRONG THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON AND EVENING... BRISK GRADIENT WINDS THIS EVENING BEHIND COLD FRONT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT AS SHOWERS AND A FEW THUNDERSTORMS EXIT THE AREA LATE THIS MORNING...MORE MAY FORM THIS AFTERNOON OVER PORTIONS OF THE AREA. A COLD FRONT CURRENTLY OVER WESTERN IOWA...WILL SURGE EAST AND REACH THE MISSISSIPPI RIVER AROUND 4 PM. AS THE CLOUD COVER FROM THIS MORNINGS SHOWERS ERODES...AN INCREASING SOUTH WIND WILL ADVECT SURFACE DEWPOINTS INTO THE LOWER TO MID 60S OVER MUCH OF THE AREA. COMBINED WITH THE SUNSHINE...THESE DEWPOINTS WILL ALLOW THE AIRMASS TO DESTABILIZE ENOUGH TO SUPPORT STRONG THUNDERSTORM DEVELOPMENT AS THE COLD FRONT APPROACHES. IT APPEARS THAT AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER WILL BE MOST FAVORABLE FOR THUNDERSTORM DEVELOPMENT BY MID AFTERNOON. VERTICAL WIND PROFILES SUGGEST THAT IF THUNDERSTORMS CAN DEVELOP IN THE NARROW WARM SECTOR AHEAD OF THE FRONT...THE MAIN THREAT OF SEVERE WEATHER WILL BE IN THE FORM OF STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. HAIL UP TO 1 INCH MAY ALSO BE POSSIBLE. THE MOST UNSTABLE AIR AND SHEARING WIND PROFILE WILL OCCUR ALONG AND SOUTHEAST OF A PRINCETON ILLINOIS...TO JUST NORTH OF MONMOUTH...AND TO A KAHOKA MISSOURI LINE. AREAS SOUTH OF THIS LINE MAY BE SUSCEPTIBLE TO ISOLATED TO SCATTERED SUPERCELL DEVELOPMENT... WHERE HAIL...HIGH WINDS...AND EVEN A TORNADO MAY BE POSSIBLE. THE SEVERE THREAT SHOULD BE OVER BY 730 PM AS THE COLD FRONT PUSHES EAST OF THE AREA. BEHIND THE COLD FRONT AND SOUTH OF A DEEP SURFACE LOW PUSHING ACROSS WISCONSIN...STRONG GRADIENT WINDS WILL BUILD INTO THE AREA. THIS WIND WILL DEVELOP BY LATE AFTERNOON IN THE WEST...AND CONTINUE TO THE EAST OVER THE REST OF THE AREA THROUGH THIS EVENING AND INTO THE OVERNIGHT. A NORTHWEST WIND SUSTAINED AT 20 TO 35 MPH...WITH GUSTS UP TO 43 MPH...IS LIKELY BY LATE THIS AFTERNOON AND EARLY THIS EVENING...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. STAY TUNED FOR A POSSIBLE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE WILL BE A CHANCE OF THUNDERSTORMS LATE SUNDAY THROUGH THURSDAY. THE THREAT OF SEVERE WEATHER FOR THESE THUNDERSTORMS IS UNCLEAR AT THIS TIME...AND WILL BE BETTER DEFINED IN FUTURE OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH EARLY THIS EVENING...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn 12
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.